Nebraska, 2023

Hail in Nebraska, July 12, 2023

July 12, 2023 · NWS CYS · 4 events in 2 counties and zones

A severe thunderstorm developed in Scotts Bluff County and moved southeast into Morrill County the evening of 12 July 2023.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm developed in Scotts Bluff County and moved southeast into Morrill County the evening of 12 July 2023.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 12, 4:45 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 12, 4:45 PM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
545 PM MDT Wed Jul 12 2023

.SHORT TERM...(This evening through Friday night)
Issued at 330 PM MDT Wed Jul 12 2023

Fairly quiet weather exists this afternoon across most of the area.
On the synoptic scale, the quieter weather is related to the strong
but shallow ridge whose axis is just to our west. Satellite imagery
indicates some shallow, high-based cumulus development over the
mountains and starting to spread over southern Wyoming. Surface
observations show a fairly sharp dryline straddling the area at this
hour, positioned generally from near Pine Bluffs to Wheatland to
Douglas. To the west, dewpoints are stuck in the mid 30s around
Cheyenne, but quickly climb to the mid 50s by Kimball and Sidney.
This feature is positioned a little further west than indicated by
earlier model runs, which has resulted in some minor changes to the
near term forecast. Modest instability has crept in as far west
as Laramie county per RAP analysis, and the latest few HRRR runs
are now showing some convection flaring up across Laramie county
and the southern panhandle later this evening, between about 02z
and 06z. Models indicate some lingering elevated instability and
decent shear continuing as the dryline crashes back westward.
Therefore, this seemed likely enough to at least warrant
introduction of slight chance PoPs for these areas through
midnight tonight.

Nocturnal convection associated with elevated instability and a very
weak vort max traversing overhead may continue through the
morning, but should be mainly east of our area. Still can't rule
out this activity creeping westward, so maintained low end PoPs
for the far eastern counties. However, even if the convection
remains off to the east, it could be important for potential wild
cards in the forecast for Thursday. We will need to watch for
outflow boundaries from the nocturnal/morning convection lingering
over portions of the area Thursday morning as they compare to the
current model forecasts, since this could alter how Thursday
afternoon's storm potential. The challenging aspect of the
forecast will be the dryline position. Most models show the
dryline setting up fairly close to the CWA boundary by the time
convection can get going, but if this ends up just a little bit
further west, a favorable storm environment may exist in our area.
Most guidance shows substantial instability and steep lapse rates
setting up in the morning, but then the advancing dryline cuts
this off by mid-afternoon before anything is able to kick up. This
could be the kind of day where we may only get one storm, if at
all, but if the dryline is further west we may need to look out
for severe potential. Otherwise, look for another hot day across
the area and breezy conditions along and west of I-25.

The strong ridge over the southwest CONUS is expected to retrograde
westward on Friday, allowing for more shortwave activity to creep
into our area in the northwest flow aloft. This will knock down
temperatures a bit especially east of the Laramie range. Look for
Friday highs to be about 8-10F cooler than Thursday in these areas.
The passing shortwave may also add enough lift to kick off some
showers and thunderstorms through the day. However, instability and
lapse rates both look modest so the probability of severe weather is
fairly low, but nonzero. Precipitation chances may continue into
Friday evening or overnight. The GFS, for example, shows the surface
front pushing well westward, leading to a region of modest
frontogenesis and showers/storms through the evening hours.

.LONG TERM...(Saturday through Wednesday)
Issued at 330 PM MDT Wed Jul 12 2023

The medium range to extended forecast will include near to slightly
above average temperatures, and a couple of upper level disturbances
moving along a persisting upper level ridge across our cwa. The
northwest flow aloft will provide an opportunity for passing weak
wave features to bring chances of showers and isolated thunderstorms
to the cwa. As the upper level ridge amplifies across our cwa, we
can expect a much warmer trend of temperatures from Sunday to
Tuesday before we have a transition to slightly cooler temperatures
behind a weak cool frontal passage.

Saturday will bring a contrast of CAA to our northern zones due to a
passing upper level wave, and WAA for our western zones by the late
afternoon ours. The dividing feature between the two air masses will
be the Laramie Range. However, with the lower elevations seeing
decent atmospheric mixing, daytime maximum temperatures for the
eastern forecast zones will be similar to those for areas west of
the Laramie Range. The coolest temperatures are likely across the
CO/WY border for Saturday as daytime highs there will hover in the
middle to upper 70s, with the remainder of the cwa seeing daytime
maximums in the low to middle 80s. There will be an isolated chance
of thunderstorms on Saturday along the I-80 corridor from Albany
County towards the NE Panhandle, but severe weather isn't expected.

Sunday and Monday will bring warmer temperatures to our cwa due to
the upper level ridge amplifying across the desert Southwest towards
the Central and Northern Rockies/Central Plains. The lower and mid-
levels of the atmosphere will warm considerably. 700mb temperatures
on Sunday will be 5C to 7C warmer than Saturday. This will translate
to afternoon highs being 5 to 10 degrees F warmer for Sunday
afternoon. Most locations should see middle 80s to lower 90s for
highs in the lower terrain, and slightly cooler temperatures in the
higher terrain. The axis of the upper level ridge will propagate to
the east from the Great Basin area towards the Central/Northern
Rockies by Monday. 700mb temperatures by Monday afternoon will range
from 15C to 20C, and will mix to the surface easily. Because of the
very warm temperatures being present, isolated showers and a
thunderstorm may be possible as the elevated mixed layer has weak
instability within it. Severe weather is not expected, but afternoon
and evening showers and thunderstorms can't be ruled out. Widespread
80s and 90s can be anticipated for the lower terrain to start next
week on Monday.

Tuesday will be the warmest day of next week. Ensemble members for
daytime highs for locations east of the Laramie Range are favoring
low to upper 90s. Some cities along the North Platte River Valley
from approximately Torrington to Sidney are the highest favored for
potentially reaching the century mark for high temperatures. This
will be a little tricky to fine tune as we approach Tuesday due to
the model guidance favoring an approaching shortwave disturbance to
our north. If this shortwave disturbance treks further to the south,
then we will see a higher probability of showers and thunderstorms.
This could easily impact daytime highs by having additional cloud
cover over the area, and slightly cooler temperatures. However, have
gone with an aggressive approach to daytime highs, with several
areas seeing the highest forecast maximums of the summer period:
Widespread 80s and 90s. Have kept the century mark out of the
forecast as it is 6 days away at this time of inspection.
Wednesday has the signals to be nearly as warm as Tuesday, with
isolated chances of showers and thunderstorms as well. We
recommend paying attention to the extended forecast as it
transitions to the short term desk by early next week. There may
be a need to issue headlines due to the very warm to hot
temperatures expected by early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 537 PM MDT Wed Jul 12 2023

VFR conditions expected across area terminals through the forecast
period. The main update to the latest TAFs has been the inclusion
of VCTS to KBFF and KAIA early this evening. Latest radar imagery
has shown development of a storm near the WY/NE border north of
Torrington with hi-res guidance suggesting additional development
along a retreating dryline early this evening is possible as well.
Moderate rainfall and occasional lightning will be possible if
storms move near any terminals, but coverage should remain fairly
isolated through 06z.

&&

.FIRE WEATHER...
Issued at 330 PM MDT Wed Jul 12 2023

Near critical fire weather conditions continue along and west of
the I-25 corridor through Thursday, though fuels remain non-
critical which will prevent any fire weather headlines. Still, hot
temperatures, low RH, and breezy conditions will return again
tomorrow for the same areas. A few isolated thunderstorms are
possible over the high plains and could produce locally gusty
winds.

The dryline is expected to push back westward by Friday,
boosting humidity for all except western Carbon county lower
elevations. Isolated to scattered thunderstorms are possible
Friday and Saturday with cooler temperatures returning. Expect a
warming trend to begin Sunday through Tuesday with near critical
fire weather conditions possible for areas along and west of I-25.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MN
LONG TERM...BW
AVIATION...MB
FIRE WEATHER...MN
Hazardous weather outlook, Jul 12, 2:56 PM MST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
356 PM MDT Wed Jul 12 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-132200-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
356 PM MDT Wed Jul 12 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A few isolated storms are possible across far southeast Wyoming
and the southern Nebraska panhandle tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A few isolated thunderstorms are possible in the Nebraska
panhandle Thursday, and could become strong to severe. Isolated to
scattered thunderstorms are possible Friday and Saturday.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The Cheyenne radar (KCYS), 142 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
July 12, 5:47 PM MST
Where
Scotts Bluff County, 8 mi NNE of Minatare
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
41.917, -103.441

Emergency Manager first reported 2.0 inch hail 8 miles north northeast of Minatare. Lasted 5 minutes.

Hail, Morrill

When
July 12, 6:15 PM MST to 6:16 PM MST
Where
Morrill County, 5 mi N of Bridgeport
Measured
1.5 in hail
Reported by
Public
Coordinates
41.742, -103.100

Twitter report of 1.5 inch hail 5 miles north of Bridgeport.

Hail, Morrill

When
July 12, 6:15 PM MST
Where
Morrill County, 5 mi N of Bridgeport
Measured
1.5 in hail
Reported by
Public
Coordinates
41.742, -103.100

Twitter report of 1.5 inch hail.

Hail, Morrill

When
July 12, 6:23 PM MST
Where
Morrill County, 7 mi S of Angora
Measured
1.75 in hail
Reported by
Public
Coordinates
41.749, -103.130

Public report of 1.75 inch hail 7 miles south of Angora.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100396, 1100397, 1103516, 1103517.